Tennessee, 2009Flash Flood and Damaging Winds in Tennessee, August 16, 2009
August 16, 2009 · NWS MRX · 4 events in 2 counties and zones
A boundary across the area triggered isolated severe thunderstorm during the afternoon and evening hours. Most of the damage reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated severe thunderstorm during the afternoon and evening hours. Most of the damage reports contained damaging thunderstorm winds. With the slow movement of the storms, isolated flash flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 2:15 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 2:15 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN AUG 16 2009
.SHORT TERM (TONIGHT THROUGH TUESDAY)...TROPICAL STORM CLAUDETTE
FORECAST TO WEAKEN AS IT MOVES FROM NE GLFMEX TO NE MS BY MON AFTN.
LOW LEVEL RIDGE WEAKENS OVER S APPALACHIANS RESULTING IN AN INCREASE
IN SOUTHERLY FLOW. PWS INCREASE TO NEAR 2.00 BY TUE. CAPES ARE
PROGGED TO RISE THROUGH THE PERIOD. GOOD COVERAGE OF CONVECTION
EXPECTED EACH DAY AIDED BY DAY TIME HEATING. OVERNIGHT CONVECTION
ALSO POSSIBLE DUE TO OLD OUTFLOW BOUNDARIES AND LOW LEVEL
CONVERGENCE. ABOVE NORMAL TEMPS CONTINUE.
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SHORTWAVE TRACKS THROUGH
THE AREA ON WEDNESDAY. WITH AMPLE MOISTURE AVAILABLE...WILL KEEP
CHANCE POPS GOING FOR WEDNESDAY. ANOTHER SHORTWAVE TRACKS THROUGH
ON THURSDAY...WILL KEEP CHANCE POPS GOING FOR THURSDAY AS WELL. A
FRONT FOLLOWS ON FRIDAY. WILL CONTINUE THE CHANCE POPS GOING INTO
FRIDAY. THE FRONT SHOULD EXITS THE CWA ON SATURDAY...WILL KEEP ONLY
SLIGHT CHANCE POPS GOING FOR SATURDAY. DRY WEATHER RETURNS ON
SUNDAY. STAYED NEAR MEX GUIDANCE FOR TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 88 71 88 70 / 20 50 30 50 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 87 70 86 69 / 20 40 30 50 40
OAK RIDGE, TN 69 87 69 86 69 / 20 40 30 50 40
TRI CITIES AIRPORT, TN 63 87 64 85 66 / 20 30 20 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SON/GH
Hazardous weather outlook, Aug 16, 3:15 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EDT SUN AUG 16 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
415 AM EDT SUN AUG 16 2009 /315 AM CDT SUN AUG 16 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TG
Thunderstorm Wind, Sevier
- When
- August 16, 4:50 PM EST to 4:52 PM EST
- Where
- Sevier County, 3 mi NE of Sevierville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.901, -83.532
Law enforcement personnel reported one tree downed by thunderstorm winds on Providence Road northeast of Sevierville.
Thunderstorm Wind, Sevier
- When
- August 16, 4:50 PM EST to 4:55 PM EST
- Where
- Sevier County, Sevierville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 35.870, -83.570
The utility company personnel reported a few trees and powerlines downed by thunderstorm winds in Sevierville.
Thunderstorm Wind, Washington
- When
- August 16, 5:12 PM EST to 5:20 PM EST
- Where
- Washington County, Johnson City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.350
Law enforcement personnel reported numerous trees downed by thunderstorm winds |in Johnson City.
Flash Flood, Washington
- When
- August 16, 5:22 PM EST to 6:00 PM EST
- Where
- Washington County, Johnson City to 0.49 mi W of Carnegie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.350
Flash flooding was reported in Johnson City with numerous roads with several inches of water over the roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
- Flooding and Hail in Kansas, August 16 to 17, 20092 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192195, 192201, 192205, 194676.